NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 22, 8:50 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Feb 22, 8:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
850 PM CST Fri Feb 22 2019
.NEAR TERM...(Tonight)
Issued at 850 PM CST Fri Feb 22 2019
A brief lull in the action this evening as most of the region remains
precipitation-free as of 03z. However, rampant areal and river
flooding continues due to the very heavy rainfall that has occurred
this week. With the potential for additional rainfall to accumulate
overnight in this very moist environment, will continue these areal
warnings this evening and likely through the overnight period. Low
stratus decks around 1 kft have kept temperatures steady in the 50s,
but we may actually see this values increase slightly (especially
south of the Tennessee River late tonight) as a warm front lifts
north across Central Alabama. This warm front will continue to
approach the Tennessee Valley, serving as a focus for additional
scattered showers and isolated thunderstorm activity. Also, a stalled
850 hPa front remains draped across North Central Mississippi and
Southern Middle Tennessee. This feature continues to generate deeper
convection, with numerous moderate to heavy showers (and some
thunderstorms) beginning to pivot back into the region.
The latest HiRes/CAMs guidance continues to paint a wet picture over
the Shoals tonight and cannot rule out some flash flooding in these
areas due to the greater risk of training/heavy rainfall after 06z
along and near this 850 hPa boundary. Have increased QPF slightly
and will maintain categorical to likely PoPs over the region for most
of the night. The flash flood/flood threat will need to be watched
very closely in the coming hours, especially in Northwest Alabama
which has received between 6-10 inches of rain over the last 5-6
days. It will not take much rain at all to send creeks/streams into
rapid rises and exacerbate areal flooding issues.
Further east across the Plateau region of Northeast Alabama, we'll
also have to watch for localized fog in the high terrain due to low
clouds. Winds increasing overnight will help to keep the boundary
layer mixed so will leave a mention of this out of the forecast for
now.
.SHORT TERM...(Saturday through Sunday)
Issued at 258 PM CST Fri Feb 22 2019
A warm front will push north of the TN Valley by daybreak on
Saturday, with southerly flow strengthening at the surface.
Meanwhile, a strong upper trough will eject east of the Rockies and
move into the Central Plains. As the upper low deepens, surface
cyclogensis will occur over the TX/OK Panhandles and trail a cold
front southward. The upper low will pivot to the northeast during the
day Saturday, sending the surface low into the Mid/Upper Mississippi
Valley while the cold front swings into the ArkLaTex. Ahead of this
system, the TN Valley will become well established in the warm
sector, with scattered showers possible due to the strong WAA. One
caveat to note is strong high pressure building along the lee side of
the Appalachians which will build into our eastern counties during
the morning hours. There is still some question as to how strong this
high will be and what impact it'll have on the sensible weather
pattern. Again, this will largely be for the extreme eastern portion
of the area. But, the pressure gradient over the entire area will
tighten quite a bit with the eastward movement of the low pressure
to our west and the westward building high to our east. At this
point, the warm front should be strong enough to overcome the CAD
effects of the high, with much of the area warming into the mid 60s
to lower 70s by the afternoon.
Showers and thunderstorms developing along the cold front will push
eastward, reaching the TN Valley by sunset on Saturday and then
quickly tracking eastward, with much of the rain east of our area
between midnight and 3 AM. There are some timing differences still
among the various models, along with some slight discrepancies in
the overall strength of the system. Regardless, most of the guidance
is consistent on pushing the line of storms through the area between
5 PM and midnight, but the timing may need to be fine-tuned once the
system really develops.
In terms of the impacts tomorrow, well there are still some
uncertainties to contend with. First will be if any isolated
convection develops ahead of the main line of thunderstorms. At this
point, models are still keeping a low level cap in place, with
relatively weak lapse rates aloft. Mid level height falls are not
overly impressive, as the subtropical ridge holds for a few hours
during the day. With that said, if we realize any breaks in the cloud
cover, we may see some isolated convection develop as diurnal
heating increases and lends some surface based instability to tap
into. This is a big if, and confidence on this occurring is
extremely low. But, given the deepening upper low pivoting to our
northwest, we will have enough wind shear for thunderstorms to become
organized and possibly severe. The bigger impact during the day will
be the gradient winds, which may reach upwards of 30 mph. This
doesn't sound like much, but due to the extremely saturated soils, it
won't take much for trees to fall.
Now with the main line of storms, lapse rates will begin to steepen
as the trough moves towards the area and we start to realize upper
height falls. This will allow for destabilization to occur just as
the sun begins to set. Meanwhile, the low level jet will strengthen
just north of the area, with winds this far south reaching into the
55 to 60 knot range. These parameters will combine to help the
eastward moving line of storms to maintain some strength as it
enters northwest Alabama. The straight-line wind threat will still be
main thing to watch, especially with those saturated soils. However,
low level wind shear approaching the 30 to 35 kt range will keep the
tornado threat over at least the western section of the area. But,
this will be contingent on just how much surface based instability is
realized. As it moves further east, the atmosphere may become too
stable due to the loss of daytime heating and the low level cap not
really eroding. So, the line of storms will start to become
disorganized, though we can't rule out an isolated strong to severe
thunderstorm over our eastern counties. And then there's the
continued flooding threat. CAMs show mainly a thin line of storms
moving quickly through the area, which will keep rainfall totals on
the lower end. There may be enough break during the day to help areas
recover some from the flooding experienced today. Due to this, and
the uncertainty surrounding just how much rain will fall, will hold
off on extending the Flash Flood Watch into Saturday but this may
need to be re-evaluated tonight.
The cold front will push east of the area late Saturday night,
bringing a welcome end to the rainfall. Skies will clear rather
quickly and northerly flow will bring in drier air across the
region. Sunshine will be the main story on Sunday, which will be
quite a change for the week we've had. Under the mostly clear skies,
highs will warm into the upper 50s.
.LONG TERM...(Sunday night through Thursday)
Issued at 258 PM CST Fri Feb 22 2019
Dry conditions will persist into the new work week, as high pressure
builds eastward. Zonal flow will keep a hold on the weather pattern
aloft, and temperatures will generally remain mild. Highs will warm
into the upper 50s to lower 60s through the week, with overnight
lows in the 30s Sunday night and then only falling into the 40s
Monday night and Tuesday. Forecast models diverge quite a bit on
their solutions in the extended, with the GFS bringing another round
of precip into the area on Thursday, while the ECMWF keeps things
mostly dry.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 541 PM CST Fri Feb 22 2019
Low stratus has developed across the region in this very moist
boundary layer, with IFR ceilings around 600-700 ft prevailing.
Further reduction of cloud decks to LIFR levels will likely occur
late this evening and overnight as a strong inversion sets in. A weak
boundary lifting north into the region after midnight may trigger
some scattered showers late tonight into early Saturday morning.
Stronger SE/S winds will likely help improve ceilings back into the
IFR range. Stronger, gusty winds will continue on Saturday ahead of a
cold front, with IFR to low-end MVFR ceilings continuing through the
period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Saturday evening for ALZ001>010-016.
TN...Flash Flood Watch through Saturday evening for TNZ076-096-097.
&&
NEAR TERM...AMP.24
SHORT TERM...73
LONG TERM...73
AVIATION...AMP.24
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 22, 1:57 PM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
157 PM CST Fri Feb 22 2019
ALZ001>010-016-TNZ076-096-097-231100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
157 PM CST Fri Feb 22 2019
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Additional light to moderate rainfall will continue, especially in
northwestern Alabama and southern middle Tennessee this afternoon.
This will aggravate any ongoing flooding, before lifting further
northward this afternoon.
Another round of heavier rainfall and isolated thunderstorms are
expected to redevelop in northwestern Alabama and southern middle
Tennessee again tonight producing up to another 1 inch of rainfall.
Locally higher amounts are possible under thunderstorms that form.
This will create additional runoff into already swollen rivers and
creeks across the area, and produce dangerous flash flooding and
river flooding due to repeating episodes of heavy rainfall. Please
consult the Flash Flood Watch for additional information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Warmer and more unstable conditions will become established across
much of the Tennessee Valley on Saturday. This additional instability
could result in the development of scattered to numerous thunderstorms
Saturday afternoon and evening, preceding a strong cold front
approaching from the west. Some of these storms ahead of and
accompanying the front could become strong to severe in intensity,
with damaging wind gusts the main threat. Brief tornadoes are
possible in the stronger storms. The strongest storms will be more
likely over northwest Alabama, where higher instability and shear
values will be realized. The front will progress in a west to east
manner across the area Saturday night, with a threat of severe
weather ending as it progresses to the east. Localized flash flooding
along with continued river flooding is possible through Saturday
night.
.SPOTTER INFORMATION STATEMENT...
Formal activation of storm spotters and emergency management
personnel is not anticipated today. However, timely reports of
flooding or excessive rainfall will be greatly appreciated. Formal
activation may be necessary on Saturday.
20